Indiana, 2013

Hail and Damaging Winds in Indiana, June 12, 2013

June 12, 2013 · NWS IWX · 28 events in 14 counties and zones

Influenced by a highly unstable, but strongly capped atmosphere ahead of a frontal boundary moving out of Illinois, the combination of 3000 to 4000 j/kg surface based CAPE, mid-level lapse rates between 8 and 9 C/km and 0-6 km deep layer shear of 35 to 55 knots set the stage for rapid supercellular development. The convection transitioned to clusters of bowing segments as storms congealed…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Influenced by a highly unstable, but strongly capped atmosphere ahead of a frontal boundary moving out of Illinois, the combination of 3000 to 4000 j/kg surface based CAPE, mid-level lapse rates between 8 and 9 C/km and 0-6 km deep layer shear of 35 to 55 knots set the stage for rapid supercellular development. The convection transitioned to clusters of bowing segments as storms congealed producing an increased risk for high end damaging wind. Broad, but strong rotation established quickly in the initial storms, allowing for rapid production of hail, some exceeding gold ball size. Numerous funnel clouds were reported in the early stages of the event, indicating conditions were favorable for tornadic development. However, the development of tornadoes was severely limited due to just enough mixed layer inhibition in the lowest levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 12, 2:28 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 2:28 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EDT WED JUN 12 2013

.SYNOPSIS...
ISSUED AT 250 PM EDT WED JUN 12 2013

A WARM FRONT HAS SETTLED ACROSS SOUTHERN MICHIGAN. SEVERAL
DISTURBANCES ARE EXPECTED TO RIDE ALONG THIS BOUNDARY...BRINGING
ONE OR MORE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING AND OVERNIGHT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND SEVERE WEATHER. DRIER AND COOLER WEATHER WILL
SETTLE INTO THE REGION THURSDAY INTO FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 427 PM EDT WED JUN 12 2013

SEVERE STORMS ARE EXPECTED BY EARLY TONIGHT. SEVERAL FACTORS ARE
COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF SEVERE STORMS AND
POSSIBLE TORNADOES WHICH IS REFLECTED IN THE SPC LATE MORNING
UPGRADE TO A HIGH RISK OVER NEARLY ALL OF THE FCST AREA. A STRONG
CAP WAS JUST BECOMING WEAK ENOUGH UPSTREAM FOR CONVECTION TO FIRE
ACROSS EAST IOWA IN AN INCREASINGLY VERY UNSTABLE AIRMASS.
LINCOLN/ILX 18Z SOUNDING SHOWED THE CAP HAD STRENGTHENED BETWEEN 12Z
AND 18Z...HELPING TO KEEP MOST STORMS AT BAY INTO MID AFTERNOON. SPC
SFC BASED LIFTED INDICIES OF -10 TO -12 WERE ALREADY OVER NRN
INDIANA. BULK SHEAR NEARLY OFF THE CHARTS WITH VALUES OF 55 KTS TO
75 KNOTS. ANOTHER INDICATOR OF THE EXTREME ENVIRONMENT WAS THE SPC
CRAVEN SIG SEVERE PARAMETER ON THE SPC WEB MESO ANALYSIS PAGE WITH
VALUES OF 60K TO OVER 120K WHERE THE SIGNIFICANT SVR THRESHOLD IS
ONLY 20K. SO A POWDER KEG IN THE ATMOSPHERE WAS OVER THE AREA. A SFC
LOW AND UPPER LEVEL TROF WILL MOVE EAST EARLY TONIGHT. EXPECT
EXPLOSIVE STORM DEVELOPMENT AS THE CAP CONTINUES TO ERODE AND THE
STORMS BECOME MORE ORGANIZED. THE ADVECTION OF AN UPSTREAM ELEVATED
LAYER ESPECIALLY 700/500 MB WITH LAPSE RATES APCHG 9C/KM WILL
FURTHER HELP KEEP AN EXTREMELY UNSTABLE AIRMASS OVER THE AREA AHEAD
OF THE STORMS THIS EVENING. LOW LEVEL MOISTURE FLUX WILL INCREASE AS
THE SFC LOW APPROACHES WITH THE UPPER LEVEL SHORT WAVE. HAVE ADDED A
FLASH FLOOD WATCH GIVEN THIS ENVIRONMENT AND PRECIP WATER VALUES
APPROACHING 2.0 INCHES. SOME OF THE AREA WAS STILL TRYING TO DRY OUT
FROM VERY HEAVY RAINS EARLIER IN THE MONTH WITH SOME AREAS RECEIVING
5 TO 6 INCHES OF RAIN. EXPECT THE STORMS TO ORGANIZE IN A SQUALL
LINE WITH WINDS BECOMING DAMAGING ACROSS MUCH OF THE AREA. CURRENT
THINKING IS MOST OF THE SEVERE STORM WILL OCCUR BEFORE
MIDNIGHT...ALTHOUGH HEAVY RAIN POTENTIAL SHOULD CONTINUE THROUGH THE
NIGHT. OTHERWISE...SUBSTANTIAL SUBSIDENCE BEHIND THE UPPER TROF
SHOULD ALLOW SKIES TO CLEAR BY LATE THURSDAY MORNING.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 427 PM EDT WED JUN 12 2013

FEW CHANGES TO LONG TERM PERIOD WITH FOCUS ON UPCOMING WEATHER EVENT
LATER TODAY.

UPPER LEVEL RIDGING WILL MOVE ACROSS THE AREA AT THE START OF THE
PERIOD...BUT WILL BE SLOWLY DAMPENED INTO THE START OF THE WEEKEND
AS AN UPPER LEVEL TROUGH MOVES ACROSS THE FAR NORTHERN PARTS OF THE
PLAINS.

THE AFOREMENTIONED TROUGH WILL ATTEMPT TO DIG INTO THE NORTHERN
GREAT LAKES WITH TIME THIS WEEKEND. A FRONTAL BOUNDARY WILL STALL
OUT OVER THE REGION FROM LATE SATURDAY INTO AS LATE AS MONDAY WITH
SEVERAL IMPULSES MOVING ALONG IT. THE POTENTIAL EXISTS FOR SEVERAL
ROUNDS OF THUNDERSTORMS TO EITHER DEVELOP OVER AREA OR MOVE IN FROM
THE WEST WITH THE MAIN WINDOW BEING SATURDAY NIGHT INTO SUNDAY.
POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY RAINFALL MAY
EXIST...ESPECIALLY AS MAIN WAVE ENTERS THE AREA SAT NGT INTO SUNDAY.
FURTHER DETAILS WILL BE ADDED IN LATER FORECASTS AS MODELS HOPEFULLY
COME INTO BETTER AGREEMENT. BY MONDAY NIGHT...DRY CONDITIONS SHOULD
PUSH BACK INTO THE REGION WITH SEASONABLE TEMPERATURES CONTINUING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ003>009-
     012>018-020-022>027-032>034.

     BEACH HAZARDS STATEMENT FROM LATE TONIGHT THROUGH FRIDAY MORNING
     FOR INZ003.

MI...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MIZ077>081.

     BEACH HAZARDS STATEMENT FROM LATE TONIGHT THROUGH FRIDAY MORNING
     FOR MIZ077.

OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ001-002-004-
     005-015-016-024-025.

LM...SMALL CRAFT ADVISORY FROM 5 AM THURSDAY TO 8 AM EDT FRIDAY FOR
     LMZ043-046.

&&

SYNOPSIS...BENTLEY
SHORT TERM...SKIPPER
LONG TERM...FISHER

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 12, 11:25 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EDT WED JUN 12 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-131730-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
125 PM EDT WED JUN 12 2013 /1225 PM CDT WED JUN 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY ALONG AND NORTH OF
ROUTE 30 FROM MID AFTERNOON INTO EARLY EVENING. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF NORTHERN ILLINOIS
LATER THIS AFTERNOON AND TRACK RAPIDLY EAST INTO MUCH OF NORTHERN
INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO THIS EVENING.
DAMAGING WINDS WILL POSE THE GREATEST THREAT...ESPECIALLY THIS
EVENING. HOWEVER...LARGE HAIL...TORRENTIAL RAINFALL AND ISOLATED
TORNADOES WILL ALSO BE A CONCERN. THE RAIN MAY CAUSE AREAS OF
FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-131730-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
125 PM EDT WED JUN 12 2013 /1225 PM CDT WED JUN 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY ALONG AND NORTH OF
ROUTE 30 FROM MID AFTERNOON INTO EARLY EVENING. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF NORTHERN ILLINOIS
LATER THIS AFTERNOON AND TRACK RAPIDLY EAST INTO MUCH OF NORTHERN
INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO THIS EVENING.
DAMAGING WINDS WILL POSE THE GREATEST THREAT...ESPECIALLY THIS
EVENING. HOWEVER...LARGE HAIL...TORRENTIAL RAINFALL AND ISOLATED
TORNADOES WILL ALSO BE A CONCERN. THE RAIN MAY CAUSE AREAS OF
FLASH FLOODING TONIGHT.

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS
ARE EXPECTED ALONG THE SOUTHEAST SHORE OF LAKE MICHIGAN LATER
TONIGHT. SEE THE LATEST BEACH HAZARDS STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS ARE
EXPECTED ALONG THE SOUTHEAST SHORE OF LAKE MICHIGAN THURSDAY INTO
THURSDAY EVENING. SEE THE LATEST BEACH HAZARDS STATEMENT FOR MORE
DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-131730-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
125 PM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...WITH
THUNDERSTORMS BECOMING MORE LIKELY DURING THE MID AND LATE
AFTERNOON HOURS. WIDESPREAD SHOWERS AND AND THUNDERSTORMS ARE THEN
EXPECTED THIS EVENING. THERE IS GOOD CHANCE OF SEVERE STORMS LATE
THIS AFTERNOON AND TONIGHT WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WIND GUSTS IN EXCESS OF 60 KNOTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THURSDAY AND THURSDAY
EVENING. IN ADDITION...DANGEROUS POUNDING WAVES AND LIFE-
THREATENING RIP CURRENTS ARE EXPECTED THURSDAY AND THURSDAY
EVENING...POSSIBLY PERSISTING INTO FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON
THROUGH MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 12, 4:44 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT WED JUN 12 2013

INZ013-122315-
PULASKI IN-
544 PM CDT WED JUN 12 2013

...STRONG THUNDERSTORMS MOVING TOWARD PULASKI COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRANCESVILLE...OR 11 MILES EAST OF
RENSSELAER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  MEDARYVILLE AND CLARKS...
  LAKESIDE...
  PULASKI AND DENHAM...
  RIPLEY...
  VANMETER PARK...BEARDSTOWN AND LAWTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4099 8693 4117 8694 4117 8649 4092 8649
      4092 8694 4099 8694
TIME...MOT...LOC 2244Z 250DEG 31KT 4099 8691
Special weather statement, Jun 12, 4:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EDT WED JUN 12 2013

INZ005-006-122330-
ELKHART IN-LAGRANGE IN-
657 PM EDT WED JUN 12 2013

...STRONG THUNDERSTORMS MOVING TOWARD LAGRANGE AND EASTERN ELKHART
COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MIDDLEBURY...OR 11 MILES WEST OF
LAGRANGE...MOVING EAST AT 30 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAGRANGE...
  EMMA...
  HOWE...
  PLATO AND ONTARIO...
  BRUSHY PRAIRIE AND BRIGHTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4171 8566 4176 8529 4158 8523 4157 8567
      4166 8575
TIME...MOT...LOC 2256Z 262DEG 25KT 4162 8561

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Pulaski

When
June 12, 5:02 PM CST to 5:03 PM CST
Where
Pulaski County, 5.61 mi ESE of Medaryville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.050, -86.800

Hail, Pulaski

When
June 12, 5:15 PM CST to 5:16 PM CST
Where
Pulaski County, 6.59 mi ESE of Medaryville
Measured
1.75 in hail
Reported by
Public
Coordinates
41.050, -86.780

The public reported golf ball size hail at the intersection of State Routes 39 and 14.

Hail, Pulaski

When
June 12, 5:37 PM CST to 5:38 PM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.050, -86.600

Emergency management officials reported golf ball size hail near Winamac.

Hail, Pulaski

When
June 12, 5:38 PM CST to 5:40 PM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -86.600

A trained spotter reported golf ball sized hail, which lasted for around two minutes. There was some minor damage to vehicles in the area.

Hail, Pulaski

When
June 12, 5:39 PM CST to 5:44 PM CST
Where
Pulaski County, 3.56 mi SSE of Lawton
Measured
2 in hail
Reported by
Social Media
Coordinates
41.051, -86.507

Pictures of hen egg size hail was posted on a Facebook page. Comments indicated hail from the size of quarters to hen eggs fell for five minutes.

Hail, Fulton

When
June 12, 7:00 PM EST to 7:01 PM EST
Where
Fulton County, 1.71 mi WNW of Kewanna
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -86.430

The public reported penny to quarter sized hail northwest of Kewanna.

Thunderstorm Wind, La Porte

When
June 12, 6:44 PM CST to 6:45 PM CST
Where
La Porte County, 2.07 mi E of Wellsboro
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.500, -86.730

A trained spotter recorded a 60 mph wind gust near State Routes 39 and US 6.

Thunderstorm Wind, La Porte

When
June 12, 6:44 PM CST to 6:45 PM CST
Where
La Porte County, 0.63 mi NNE of Union Mills Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.478, -86.773

Emergency management officials reported a large tree was blown down south of Union Mills. A few trees were also reported blown down across power lines in south central portions of the county.

Thunderstorm Wind, Starke

When
June 12, 7:13 PM CST to 7:14 PM CST
Where
Starke County, 0.52 mi W of Koontz Lake Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.420, -86.490

The public reported two large trees were blown down. One caused a power line to fall and the other landed on a garage.

Thunderstorm Wind, Cass

When
June 12, 8:30 PM EST to 8:31 PM EST
Where
Cass County, 0.52 mi W of Twelve Mile
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -86.230

Emergency management officials reported a large branch fell onto a home, penetrating the structure.

Thunderstorm Wind, White

When
June 12, 9:10 PM EST to 9:11 PM EST
Where
White County, 0.87 mi SW of Wolcott
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.760, -87.040

A trained spotter measured sustained winds of 45 mph for 15 minutes, with a peak gust of 65 mph.

Thunderstorm Wind, White

When
June 12, 9:14 PM EST to 9:15 PM EST
Where
White County, 1.25 mi WNW of Norway
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.790, -86.770

Emergency management officials reported several tree limbs down.

Hail, Whitley

When
June 12, 9:24 PM EST to 9:25 PM EST
Where
Whitley County, Churubusco
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.230, -85.320

Thunderstorm Wind, Fulton

When
June 12, 9:30 PM EST to 9:31 PM EST
Where
Fulton County, 0.87 mi NE of Athens
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.060, -86.120

The public reported an estimated three foot diameter tree branch was blown down. The branch landed on the roof of a home.

Thunderstorm Wind, Whitley

When
June 12, 9:30 PM EST to 9:31 PM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.160, -85.490

Law enforcement officials reported numerous trees down across the county.

Thunderstorm Wind, Fulton

When
June 12, 9:40 PM EST to 9:41 PM EST
Where
Fulton County, 0.87 mi NE of Athens
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.060, -86.120

The public reported a three foot diameter tree branch fell onto a house.

Hail, Allen

When
June 12, 9:45 PM EST to 9:46 PM EST
Where
Allen County, Huntertown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.230, -85.170

Thunderstorm Wind, Miami

When
June 12, 9:46 PM EST to 9:47 PM EST
Where
Miami County, 0.69 mi N of (Gus)grissom Afb Per
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -86.150

Trained spotters estimated 70 to 80 mph wind gusts near the Grissom Air Reserve Base.

Thunderstorm Wind, Wabash

When
June 12, 9:47 PM EST to 9:52 PM EST
Where
Wabash County, 3.34 mi NW of Wabash to 0.65 mi WNW of Wabash
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.830, -85.870

A National Weather Service survey of damage northwest of Wabash indicated the damage patterns were consistent with a downburst. The path noted here is the center point of the swath with a maximum width of around 3 miles at the start, to roughly 2/3rds of a mile wide at the end. In addition to extensive tree damage, a grain silo and two pole barns were completely destroyed, with the debris being blown to the southeast. Winds were estimated between 90 and 100 mph.

Thunderstorm Wind, Miami

When
June 12, 9:59 PM EST to 10:00 PM EST
Where
Miami County, Denver
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -86.080

Emergency management officials reported a large tree down, as well as power lines, blocking State Route 19, near County Road 500 North. The road was impassable.

Thunderstorm Wind, Miami

When
June 12, 9:59 PM EST to 10:00 PM EST
Where
Miami County, 0.69 mi S of Macy
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -86.130

Emergency management officials reported numerous power lines down between County Roads 500 and 600 North.

Thunderstorm Wind, Miami

When
June 12, 10:00 PM EST to 10:01 PM EST
Where
Miami County, 3.43 mi ESE of Chili
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.850, -85.970

A trained spotter reported a large walnut tree was uprooted along east 600 North, east of Paw Paw Pike. A house suffered roof loss in the area, with a hog barn being partially destroyed.

Thunderstorm Wind, Wells

When
June 12, 10:02 PM EST to 10:03 PM EST
Where
Wells County, 1.05 mi W of Bluffton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -85.190

A trained spotter reported a large tree blown down on the west side of Bluffton.

Thunderstorm Wind, Grant

When
June 12, 10:05 PM EST to 10:06 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

A trained spotter measures a 67 mph wind gust. Several four inch tree limbs were blown down in the area.

Thunderstorm Wind, Huntington

When
June 12, 10:14 PM EST to 10:15 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Emergency management officials reported numerous trees down throughout Huntington.

Thunderstorm Wind, Grant

When
June 12, 10:14 PM EST to 10:15 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

A trained spotter measured a 65 mph wind gust at the intersection of County Roads 300 West and 300 North.

Thunderstorm Wind, Adams

When
June 12, 10:15 PM EST to 10:16 PM EST
Where
Adams County, 0.52 mi W of Monroe
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.750, -84.940

County officials reported a camper RV was blown over with small trees down in the area.

Thunderstorm Wind, Huntington

When
June 12, 10:17 PM EST to 10:18 PM EST
Where
Huntington County, 1.72 mi WNW of Milo
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -85.500

Emergency management officials reported numerous trees down across the entire county. A semi was blown over on southbound I-69, near mile marker 274.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458024, 458025, 458026, 458027, 458031, 458028, 458045, 460329, 458032, 458033, 458046, 458034, 458029, 458035, 458036, 458038, 458030, 458047, 458051, 458039, 458040, 458041, 458049, 458050, 458042, 458048, 458043, 458044.